Alert archive / Hawaii / Wind Advisories in 2014

Wind Advisory 18, NWS Honolulu, HI

April 3, 2014Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Apr 3, 2014, 3:18 AM HST for Hawaii County, Kalawao County, Hawaii. It took effect at Apr 3, 2014, 9:26 AM HST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Apr 3, 2014, 3:18 AM HST (13:18 UTC)
In effect from
Apr 3, 2014, 9:26 AM HST
Expired
Apr 3, 2014, 11:02 PM HST
In force
14 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 13:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2014-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 471 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2014-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
471 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

403 
WWHW70 PHFO 031318
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
318 AM HST THU APR 3 2014

...STRONG AND GUSTY TRADES ARE EXPECTED MID MORNING FOR LATE
AFTERNOON...

.TRADES WINDS WILL BECOME STRONG THIS MORNING THROUGH THIS
AFTERNOON THEN STEADILY SUBSIDE OVERNIGHT. THE WINDS WILL
ACCELERATE THROUGH PASSES...OVER RIDGES AND DOWN LEE SLOPES
PRODUCING VERY POWERFUL GUSTS.

HIZ025-026-040230-
/O.NEW.PHFO.WI.Y.0018.140403T2000Z-140404T0400Z/
BIG ISLAND NORTH AND EAST-KOHALA-
INCLUDING THE CITIES OF...HILO...VOLCANO...HONOKAA...KAMUELA...
WAIKOLOA
318 AM HST THU APR 3 2014

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM HST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM HST
THIS EVENING. 

* WINDS...25 TO 35 MPH GUSTING OVER 50 MPH. THE STRONGEST WINDS
  WILL IMPACT THE TYPICALLY WINDY AREAS OF KOHALA AND THE AREA
  FROM KAMUELA NORTHWEST TO UPOLU POINT.

* TIMING...INCREASING MID MORNING THROUGH LATE THIS AFTERNOON THEN
  EASING OVERNIGHT INTO FRIDAY.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

DEJESUS
3 follow-up statements
163 
WWHW70 PHFO 031926
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
926 AM HST THU APR 3 2014

...STRONG AND GUSTY TRADES ARE EXPECTED TODAY...

.STRONG TRADES WINDS WILL CONTINUE THROUGH LATE AFTERNOON...THEN
STEADILY SUBSIDE OVERNIGHT. THE WINDS WILL ACCELERATE THROUGH
PASSES...OVER RIDGES...AND DOWN LEE SLOPES PRODUCING VERY POWERFUL
GUSTS. 

HIZ016-024-040400-
/O.EXB.PHFO.WI.Y.0018.140403T1926Z-140404T0400Z/
KAHOOLAWE-SOUTH BIG ISLAND-
INCLUDING THE CITIES OF...SOUTH POINT...PAHALA
926 AM HST THU APR 3 2014

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...EAST 25 TO 35 MPH WITH LOCALIZED GUSTS OVER 50 MPH. THE
  STRONGEST WINDS WILL IMPACT THE TYPICALLY WINDIER AREAS NEAR
  SOUTH POINT AND IN THE LEE OF KILAUEA. 

* TIMING...THROUGH LATE THIS AFTERNOON THEN EASING OVERNIGHT INTO
  FRIDAY. 

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

HIZ025-026-040400-
/O.EXT.PHFO.WI.Y.0018.140403T1926Z-140404T0400Z/
BIG ISLAND NORTH AND EAST-KOHALA-
INCLUDING THE CITIES OF...HILO...VOLCANO...HONOKAA...KAMUELA...
WAIKOLOA
926 AM HST THU APR 3 2014

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...EAST 25 TO 35 MPH WITH LOCALIZED GUSTS OVER 50 MPH. THE
  STRONGEST WINDS WILL IMPACT THE TYPICALLY WINDIER AREAS FROM
  KAMUELA TO UPOLU POINT...AND IN THE LEE OF THE KOHALA RANGE. 

* TIMING...THROUGH LATE THIS AFTERNOON THEN EASING OVERNIGHT INTO
  FRIDAY.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

BRAVENDER
922 
WWHW70 PHFO 040141
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
341 PM HST THU APR 3 2014

...STRONG AND GUSTY TRADES CONTINUE THIS EVENING...

.STRONG TRADES WINDS WILL LINGER INTO THE EVENING...THEN STEADILY
SUBSIDE OVERNIGHT. THE WINDS WILL ACCELERATE THROUGH PASSES...OVER
RIDGES...AND DOWN LEE SLOPES PRODUCING VERY POWERFUL GUSTS.

HIZ016-024>026-041000-
/O.EXT.PHFO.WI.Y.0018.000000T0000Z-140404T1000Z/
KAHOOLAWE-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-
INCLUDING THE CITIES OF...SOUTH POINT...PAHALA...HILO...VOLCANO...
HONOKAA...KAMUELA...WAIKOLOA
341 PM HST THU APR 3 2014

...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT HST TONIGHT...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL MIDNIGHT HST TONIGHT. 

* WINDS...NORTHEAST 20 TO 35 MPH WITH LOCALIZED GUSTS OVER 50 MPH.
  THE STRONGEST WINDS WILL IMPACT KAHOOLAWE AND THE TYPICALLY
  WINDIER AREAS OF THE BIG ISLAND FROM KAMUELA TO UPOLU POINT...IN
  THE LEE OF THE KOHALA RANGE...AND NEAR SOUTH POINT.

* TIMING...THROUGH THIS EVENING...THEN WINDS SUBSIDING OVERNIGHT.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

BRAVENDER
526 
WWHW70 PHFO 040902
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1102 PM HST THU APR 3 2014

HIZ016-024>026-041015-
/O.CAN.PHFO.WI.Y.0018.000000T0000Z-140404T1000Z/
KAHOOLAWE-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-
INCLUDING THE CITIES OF...SOUTH POINT...PAHALA...HILO...VOLCANO...
HONOKAA...KAMUELA...WAIKOLOA
1102 PM HST THU APR 3 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS REMAIN GUSTY HOWEVER SUSTAINED SPEEDS AND GUSTS HAVE DROPPED
BELOW ADVISORY CRITERIA AND WILL CONTINUE TO EASE THROUGH FRIDAY.

$$

DEJESUS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Apr 2, 8:00 PM HST, 7 hours 18 minutes earlier.

Area forecast discussion, Apr 2, 8:00 PM HST, 7 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
800 PM HST WED APR 2 2014

.SYNOPSIS...
BREEZY TRADE WINDS WILL PREVAIL OVER THE NEXT FEW DAYS. WE WILL SEE
THE MOST SHOWERS TONIGHT...FOCUSED MAINLY ACROSS WINDWARD
SECTIONS...WITH DRIER CONDITIONS FOR THURSDAY AND FRIDAY. AN
APPROACHING FRONT WILL SHUT OFF THE TRADES ON SATURDAY...WITH LIGHT
WINDS LEADING TO ONSHORE SEA BREEZES AND INCREASED AFTERNOON SHOWERS
INLAND. THE FRONT MAY BRING A PERIOD OF RAIN LATE IN THE WEEKEND...
WITH COOLER AND DRIER NORTHEAST WINDS FOLLOWING EARLY NEXT WEEK.

&&

.DISCUSSION...
FREQUENT SHOWERS WILL PERSIST ALONG WINDWARD AREAS OVERNIGHT.
PRECIPITABLE WATER IMAGERY DEPICTS THE LEADING EDGE OF A DRIER
AIRMASS JUST UPSTREAM TO THE EAST OF THE ISLANDS. THIS WILL REACH
THE AREA AROUND SUNRISE TOMORROW MORNING YIELDING MUCH DRIER WEATHER
THURSDAY AND FRIDAY.

TRADES WILL INCREASE TOMORROW POTENTIALLY PRODUCING ADVISORY LEVEL
WINDS IN SOME OF THE MORE NOTORIOUSLY GUSTY AREAS...PARTICULARLY ON
THE NORTH BIG ISLAND FROM UPOLU POINT SOUTH THROUGH KOHALA. AREAS
JUST LEE OF THE WAIANAE MOUNTAINS WILL BE WINDY BUT MAY COME UP
SHORT OF ADVISORY CRITERIA. WE WILL EVALUATE THE WIND POTENTIAL
TONIGHT AND IF ANY ADVISORIES ARE ISSUED THEY WILL LIKELY GO INTO
EFFECT FOR THE MID MORNING SPEED UP AROUND 10AM.

AMPLIFYING LOW PRESSURE OVER THE CENTRAL NORTH PACIFIC WILL DRIVE
ANOTHER SHALLOW FRONT TOWARDS THE AREA FOR THE WEEKEND. THIS WILL
CUT OFF THE TRADE FLOW AND ALLOWING FOR A DRY DIURNAL PATTER
SATURDAY WITH SHALLOW OVERCAST CLOUDS FOR LEEWARD AND INTERIOR
SECTIONS.

SOLUTIONS DIVERGE ON THE TIMING OF THE FRONTAL ARRIVAL AND THE
EXTENT OF ITS EASTWARD PROGRESSION. IT MAY REACH KAUAI AS EARLY AS
SATURDAY NIGHT...OR PERHAPS LATER AROUND SUNRISE SUNDAY. CONFIDENCE
IS PRETTY GOOD IN A SHALLOW LOW IMPACT FRONT WITH A BRIEF INCREASE
IN SHOWERS ACCOMPANIED BY AN INCREASE IN NORTHERLY WINDS...HOWEVER
AS MENTIONED ABOVE TIMING IS QUESTIONABLE. THERE WILL BE AN OVERALL
INCREASING TREND IN RAINFALL CHANCES SUNDAY AND MONDAY...FOLLOWED BY
NOTICEABLY COOLER AND DRIER WEATHER AS EARLY AS SUNDAY BUT
CERTAINLY TO START NEXT WEEK. SOLUTIONS SHOULD WORK OUT THE
DIFFERENCES OVER THE NEXT COUPLE OF CYCLES.

&&

.PREVIOUS DISCUSSION.../ISSUED 400 PM HST WEDNESDAY AFTERNOON/
WATER VAPOR IMAGERY SHOWS A WEAK UPPER LEVEL TROUGH OVER THE
STATE...WITH A RIDGE NORTHWEST OF KAUAI. AT THE SURFACE...HIGH
PRESSURE IS LOCATED FAR NORTHEAST OF THE STATE. 00Z SOUNDINGS FROM
HILO AND LIHUE SHOW UNSTABLE PROFILES WITH WEAK INVERSIONS.
PRECIPITABLE WATERS RANGE FROM 1.33 AT LIHUE TO 1.48 AT HILO...
WHICH ARE STILL ABOVE NORMAL FOR THIS TIME OF YEAR. EARLY AFTERNOON
MIMIC TOTAL PRECIPITABLE WATER IMAGERY SHOWS SIMILAR VALUES...BUT
WITH A POCKET OF HIGHER PW AIR JUST NE OF MAUI AND THE BIG ISLAND.
MUCH DRIER AIR IS LOCATED A FEW HUNDRED MILES FARTHER NORTHEAST.

HIGH PRESSURE FAR NORTHEAST OF THE STATE WILL REMAIN NEARLY
STATIONARY TODAY AND THURSDAY...THEN START TO MOVE EAST ON FRIDAY
AHEAD OF THE NEXT FRONT FOR THE WEEKEND. THIS HIGH WILL MAINTAIN A
STRONG PRESSURE GRADIENT ACROSS THE STATE...AND ACTUALLY MAY
STRENGTHEN A BIT BY THURSDAY. A SHOWERY CLOUD BAND JUST UPSTREAM OF
THE STATE MAY HAVE KEPT WINDS LIGHTER FOR A PORTION OF THE DAY...BUT
THEY HAVE STARTED TO INCREASE LATE THIS AFTERNOON. THE HIGH
RESOLUTION WRF FROM UH SHOWS A GREATER INCREASE IN WINDS ON
THURSDAY...WITH SOME AREAS SUCH AS LEEWARD OF THE KOHALA RANGE ON
THE BIG ISLAND/MAUI CENTRAL VALLEY/LEEWARD OF THE WAIANAE RANGE ON
OAHU POTENTIALLY REACHING WIND ADVISORY LEVELS DURING THE DAY. IT
WILL BE USEFUL TO SEE HOW WINDS RESPOND THIS EVENING AND HOW THE
GRADIENT STRENGTHENS TONIGHT BEFORE MAKING A FINAL DETERMINATION
ABOUT A WIND ADVISORY FOR THURSDAY.

CONDITIONS REMAIN SOMEWHAT UNSTABLE ACROSS THE STATE...AND THE
AVAILABLE MOISTURE WILL LEAD TO WETTER THAN NORMAL CONDITIONS TO
START THE FORECAST. THE SHOWERY CLOUD BAND JUST UPSTREAM WILL HELP
TO ENHANCE RAINFALL ACROSS MAINLY WINDWARD SECTIONS TONIGHT. THE
MUCH DRIER AIR FARTHER UPSTREAM WILL SPREAD ACROSS THE STATE ON
THURSDAY. THE UPPER TROUGH NEAR THE BIG ISLAND IS EXPECTED TO
WEAKEN...WITH HEIGHTS REBUILDING TO THE NORTHWEST. FORECAST
SOUNDINGS AND CROSS SECTIONS FROM THE GFS SHOW STRENGTHENING
LOW-LEVEL INVERSIONS AND A MUCH SHALLOWER MOISTURE DEPTH. WE SHOULD
SEE A QUICK TRANSITION FROM WET TRADES TO DRIER THAN NORMAL TRADES
DURING THE DAY ON THURSDAY.

TRADES WILL PERSIST INTO FRIDAY...BUT START TO BREAK DOWN FRIDAY
NIGHT WITH THE APPROACH OF A FRONT FROM THE NORTHWEST. THE 12Z
MODELS ARE GENERALLY SIMILAR WITH THE OVERALL PATTERN...WITH SOME
TIMING DIFFERENCES BETWEEN THE GFS AND ECMWF. THE ECMWF IS SLIGHTLY
FASTER THAN THE GFS WITH THE SUPPORTING UPPER LEVEL TROUGH...WITH
THE NAVGEM FAVORING THE GFS AND CANADIAN FAVORING THE ECMWF. AT THIS
POINT IT IS STILL TOO UNCERTAIN TO FAVOR ONE SOLUTION OVER THE
OTHER. PRECEDING THE FRONT...A PERIOD OF LIGHT WINDS IS EXPECTED ON
SATURDAY. WITH THE GRADIENT LIGHT ENOUGH FOR ONSHORE SEA BREEZES
ACROSS ALL THE ISLANDS...CLOUDS AND SHOWERS WILL BE GREATEST ACROSS
INTERIOR SECTIONS DURING THE AFTERNOON. WITH THE TIMING
DIFFERENCES...THE FRONT MAY CROSS THE STATE SATURDAY NIGHT/SUNDAY OR
SUNDAY/SUNDAY NIGHT. CONDITIONS LOOK RELATIVELY STABLE...AND THE
TREND IN THE MODELS HAS BEEN TOWARD A SHALLOWER/MORE STABLE FRONTAL
PASSAGE. A BRIEF INCREASE IN SHOWERS ALONG OR AHEAD OF THE FRONT
SHOULD BE THE MAIN WEATHER IMPACT. THERE LOOKS TO BE A NOTICEABLE
CHANGE IN AIRMASS BEHIND THE FRONT...WITH COOLER AND DRIER AIR
ACCOMPANYING THE INCREASING NORTH-NORTHEAST WINDS EARLY NEXT WEEK.

&&

.AVIATION...
ISOLATED MVFR CONDITIONS ARE EXPECTED ALONG WINDWARD ZONES THROUGH
AT LEAST 03/16Z-18Z. WINDWARD TERMINALS WILL ALSO SEE A FEW MVFR
OBS OVERNIGHT. VFR SHOULD BE THE RULE ACROSS THE FA BY 03/20Z AT
THE LATEST. STRONG TRADES WILL CONTINUE TO SUPPORT AIRMET TANGO FOR
LLVL LEE TURB UNTIL FURTHER NOTICE.

&&

.MARINE...
SMALL CRAFT ADVISORIES REMAIN POSTED FOR ALL COASTAL ZONES THROUGH
TOMORROW AFTERNOON AS STRONG TRADES ARE EXPECTED TOMORROW. AFTER A
PEAK IN WINDS TOMORROW THE WILL BEGIN TO STEADILY DECLINE FRIDAY AND
INTO THE WEEKEND SO THE ADVISORY WILL GET THE APPROPRIATE
ADJUSTMENTS AS SOME ZONES ARE DROPPED THURSDAY NIGHT AND FRIDAY.

HIGH SURF ADVISORIES ARE UP FOR WINDWARD REEFS AND BEACHES AS WELL
COURTESY OF THE TRADES. IT WILL EXPIRE AT 6 PM TOMORROW EVENING AS
WELL HOWEVER WOULD NOT RULE OUT A SHORT EXTENSION AS EVEN WINDSWELL
LAGS A LITTLE ON THE DROPPING END.

ITS THAT TIME OF YEAR WHEN SWELL IS IMPACTING THE ISLANDS FROM BOTH
HEMISPHERES. EXPECT ANOTHER WNW SWELL TO BUILD FRIDAY REACHING 15-20
FT FOR SATURDAY FOLLOWED BY A SLOW DECLINE. A HEALTHY SSW SWELL WILL
ALSO IMPACT EXPOSED AREAS UP TO HEAD HIGH WITH STANDOUT CHANNEL
ENTRANCES TOMORROW AND FRIDAY...SMALLER OVER THE WEEKEND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 PM HST THURSDAY FOR EAST FACING SHORES
OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND.

SMALL CRAFT ADVISORY UNTIL 6 PM HST THURSDAY FOR ALL HAWAIIAN
WATERS.

&&

DEJESUS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 2:19 AM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

Wind Advisories in Hawaii, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.